High Wind, Northern Sweet Grass
- When
- December 5, 6:30 AM MST to 11:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Law Enforcement
A strong low pressure system moved across Southern Canada during the early morning hours of the 5th. The low pressure combined with high pressure over Eastern Idaho created a tight pressure gradient across Western Montana.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong low pressure system moved across Southern Canada during the early morning hours of the 5th. The low pressure combined with high pressure over Eastern Idaho created a tight pressure gradient across Western Montana. This strong surface pressure gradient resulted in strong southwest winds across the valleys of South Central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 5, 3:27 AM MST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
327 AM MST FRI DEC 5 2008
.SHORT TERM...VALID FOR TDY AND SAT...
CERTAINLY A WARMER DAY EXPECTED TODAY WITH A COUPLE OF FORECAST
CHALLENGES. ONE CHALLENGE IS OVER THE WESTERN ZONES IN THE FORM
OF STRONG WINDS...THE OTHER IS OVER THE FAR EAST WITH SNOW
POTENTIAL. A LEE TROUGH WAS DEEPENING RAPIDLY WITH SURFACE
PRESSURE DIFFERENCE FROM IDAHO FALLS TO LEWISTOWN AROUND 15MB.
WINDS HAVE BEEN INCREASING GRADUALLY AT LIVINGSTON WITH GUSTS IN
THE MID 50S AND SUSTAINED WINDS JUST NOW HITTING ADVISORY
CRITERIA AT 3AM. WARM AIR ADVECTION ALOFT SHOULD STABILIZE THE
ATMOSPHERE GREATLY THIS MORNING AS THE EVENING SHIFT POINTING
OUT. YELLOWSTONE PARK REMAINS QUITE CHILLY DESPITE WARM AIR
ADVECTION AND THIS WILL INCREASE GAP FLOW POTENTIAL. NORTHERN
PARTS OF IDAHO AND FAR SOUTHEAST BRITISH COLUMBIA STILL CHILLY
AND RETAINING HIGHER PRESSURE. THIS HAS ORIENTATED THE SURFACE
PRESSURE GRADIENTS IN A NOT SO FAVORABLE PATTERN...(TOO
WESTERLY)...FOR HIGH WINDS. GUIDANCE HAS INCREASED GAP FLOW
POTENTIAL...BUT BACKED OFF ON AFTERNOON GUST POTENTIAL. GRADIENTS
WERE STILL PROGGED VERY TIGHT FOR THE MORNING HOURS...SO BEST
COURSE OF ACTION IS TO LET THE WARNING RIDE.
WINDS HAVE BEEN WAFFLING AROUND AT HARLOWTON. WINDS WERE
STRONGEST DURING THE EVENING AND HAVE SINCE BACKED OFF A BIT
SINCE THEN. CURRENT FORECAST OF BELOW WARNING CRITERIA WAS
HANDLING THINGS WELL. POTENTIAL IS THERE FOR SUSTAINED WINDS TO
REACH 40MPH GIVEN THE STRENGTH OF THE GRADIENT THIS MORNING...BUT
GIVEN THE TREND DOWNWARD WITH THE GRADIENT TIGHTENING...WILL LET
CURRENT FORECAST RIDE. WESTERLY GRADIENT PRETTY FAVORABLE FOR BIG
TIMBER AND CALL TO SHERIFFS OFFICE THERE CONFIRMED WARNING WITH A
GUST TO 64MPH. WARNING IN GOOD SHAPE THERE. WINDS WERE ALSO
STRONG FARTHER EAST THROUGH GOLDEN VALLEY...STILLWATER AND
YELLOWSTONE COUNTIES...BUT WELL BELOW WARNING CRITERIA AT THE
MOMENT. CURRENT FORECAST OF 20 TO 35 MPH COVERING THIS WELL AND
WILL NOT CHANGE. DID BUMP GUSTS TO 45MPH WITH NORTHWEST WINDS
NEAR 50KTS AT 700MB THIS AFTERNOON. SURFACE PRESSURE GRADIENT
PROGGED TO BACK OFF QUITE A BIT THIS AFTERNOON BY THE MODELS AND
THIS LOOKS BELIEVABLE AS STRONGEST SURFACE PRESSURE FALLS WERE
ALREADY HEADING INTO NORTHWEST NORTH DAKOTA. HIGHS WILL BE MUCH
WARMER TODAY WITH AFTERNOON READINGS IN THE 40S EXPECTED OVER THE
WEST...AND 30S OVER THE EAST.
NEXT CHALLENGE LOOKS TO BE POTENTIAL ACCUMULATING SNOW OVER THE
FAR EAST. MODELS PUSH A SHORTWAVE ACROSS EASTERN MONTANA TODAY IN
QUICK NORTHWEST FLOW ALOFT. RELATIVELY DEEP MOISTURE TO ACCOMPANY
THE WEAK WAVE ALONG WITH SOME FRONTOGENESIS. WARM AIR ADVECTION
DROPS FROM CANADA INTO NORTHEAST MONTANA THIS MORNING AND EARLY
THIS AFTERNOON. EVIDENCE ON SATELLITE IMAGERY WITH LARGE PLUME OF
MOISTURE DROPPING INTO NORTHEAST MONTANA THIS HOUR. SOME LIGHT
SNOW REPORTED OVER SOUTHERN SASKATCHEWAN OVERNIGHT AND THIS WAS
MOVING INTO NORTHEAST MONTANA. SOME WEAK RETURNS WERE HEADED
TOWARD MILES CITY AND BAKER THIS HOUR. RAISED POPS OVER THE EAST
AND EVEN WENT LIKELY IN BAKER AS PART OF A FOUR OFFICE
COLLABORATION EFFORT. KEPT ACCUMULATIONS LIGHT AS FORCING NOT
EXPECTED TO BE OVERLY STRONG OR DEEP.
SHORTWAVE ENERGY EJECTS INTO SOUTH DAKOTA BY MID AFTERNOON AND
LIGHT SNOW SHOULD TAPER OFF THEN. THE REST OF THE AREA WILL BE
MAINLY DRY TODAY. GRADIENTS TIGHTEN UP AGAIN TONIGHT AS A TROUGH
LINES UP FROM SHERIDAN TO HAVRE. SURFACE PRESSURE PATTERN
ORIENTATED A LITTLE MORE PERPENDICULAR TO THE SOUTHWEST VALLEYS
TONIGHT AND WOULD BE MORE FAVORABLE FOR STRONG SOUTHWEST WINDS.
GRADIENTS NOT PROGGED TERRIBLY STRONG...BUT MODELS OFTEN UNDER DO
THE STRENGTH OF HIGH PRESSURE OVER WESTERN WYOMING...SO WILL LET
WARNING RIDE FOR LIVINGSTON TONIGHT. ANOTHER BATCH OF MID LEVEL
WARM AIR ADVECTION WITH A WEAK WAVE MOVES ACROSS CENTRAL MONTANA
SATURDAY AFTERNOON AND NIGHT. BUMPED POPS UP OVER AREAS NORTH OF
BILLINGS DURING THIS TIME FRAME. PUT THE POSSIBILITY OF FREEZING
RAIN OVER THE EAST WITH A WARM LAYER ALOFT. POTENTIAL WARMER DAY
EXISTS FOR SATURDAY WITH DOWNSLOPE WARMING PUMPING 850MB
TEMPERATURES TO AROUND 6C. CURRENT FORECAST HIGHS REACHING THE
MID 40S LOOKS ON TRACK. HUMPHREY
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
UNSTABLE NORTHWEST FLOW WILL BE OVER THE AREA ON SUNDAY AND
CONTINUED THE LOW POPS FOR THIS DAY. BIGGER SYSTEM WILL MOVE
ACROSS THE AREA SUNDAY NIGHT INTO MONDAY. HAVE CONTINUED THE
TREND OF RAISING POPS FOR THIS PERIOD. DID NOT GO TOO HIGH YET
BUT DOES LOOK LIKE A GOOD CHANCE FOR SNOW FOR THE AREA. A COLD
FRONT DOES LOOK LIKE IT WILL MOVE THROUGH WITH THIS TROUGH. THIS
WILL SHIFT THE WINDS TO THE NORTH AND GIVE THE NORTH FACING
SLOPES A GOOD CHANCE OF SNOW ON MONDAY. THIS TROUGH QUICKLY EXITS
THE AREA BY SUNDAY NIGHT. FOR MONDAY AND BEYOND...UNSTABLE
NORTHWEST FLOW WILL REMAIN OVER THE AREA FOR THE MOST PART BUT IT
IS DIFFICULT AT THIS TIME TO DETERMINE THE AREAS THAT WILL SEE
THE BEST CHANCE FOR PRECIP.
THE EASTERN ZONES WILL SEE VARIOUS SHOTS OF COLD AIR THROUGH THE
EXTENDED BUT WITH THE MODELS VARYING A BIT FROM RUN TO RUN ON THE
PLACEMENT OF THE COLDER AIR...DID NOT MAKE TOO MANY CHANGES UNTIL
THINGS COME BETTER IN LINE FOR TEMPS. SOLUM
&&
.AVIATION...
STRONG WINDS WILL CONTINUE ALONG THE FRONT RANGE OF THE BEARTOOTH
AND ABSAROKA MOUNTAINS THROUGH MUCH OF THE DAY BEFORE DISSIPATING
THIS AFTERNOON. THE WINDS WILL PICK UP ONCE AGAIN LATE TONIGHT.
WINDS GUSTS OF 55 TO 65 KNOTS ARE POSSIBLE IN THESE AREAS. WINDY
CONDITIONS WILL ALSO SPREAD TO THE REST OF THE AREA BY LATE
MORNING WHERE GUSTS UP TO 40 KNOTS WILL BE POSSIBLE. IN ADDITION
TO THE WINDS...SCATTERED SNOW SHOWERS WILL MOVE ACROSS SOUTHEAST
MONTANA THIS AFTERNOON BRINGING LOCALIZED MVFR CONDITIONS. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 042 027/045 031/045 025/033 021/042 025/040 018/031
0/N 22/R 12/W 55/J 22/J 23/W 33/J
LVM 042 034/048 034/043 026/035 020/042 026/041 024/029
0/N 23/R 32/W 55/J 22/W 23/W 33/J
HDN 042 024/043 025/046 024/036 018/042 020/040 017/029
0/N 23/R 22/W 55/J 22/J 23/J 33/J
MLS 039 021/036 020/041 019/029 015/037 018/031 016/026
4/O 25/S 33/J 53/J 12/J 23/J 33/J
4BQ 039 025/039 024/045 021/034 016/041 021/035 013/026
3/O 24/O 32/W 53/J 22/J 23/J 33/J
BHK 033 021/031 020/040 019/027 011/035 010/027 008/023
6/S 35/S 53/W 43/J 12/J 23/J 33/J
SHR 044 023/046 023/046 022/033 016/043 017/039 017/029
0/N 22/R 32/W 45/J 22/J 23/J 33/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON FOR
ZONE 41.
HIGH WIND WARNING IN EFFECT UNTIL 9 AM MST SATURDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 444 AM MST FRI DEC 5 2008 MTZ028>042-056>058-063>068-WYZ098-099-061200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 444 AM MST FRI DEC 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WEST TO SOUTHWEST WINDS WILL BE QUITE STRONG TODAY OVER THE UPPER YELLOWSTONE AND STILLWATER RIVER VALLEYS. WIND SPEEDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH ARE EXPECTED NEAR LIVINGSTON AND NYE. THESE STRONG WINDS WILL EXTEND TO BIG TIMBER WITH GUSTS TO 65 MPH THERE. WINDS WILL ALSO BE STRONG OVER WHEATLAND COUNTY TODAY. SUSTAINED WINDS NEAR 40 MPH AND GUSTS TO 55 MPH CAN BE EXPECTED IN THESE LOCATIONS. PEOPLE WITH TRAVEL PLANS ON INTERSTATE 90 FROM BIG TIMBER TO LIVINGSTON...AND ALONG HIGHWAY 191 FROM BIG TIMER TO HARLOWTON ARE URGED TO USE CAUTION AND BE ALERT FOR DANGEROUS CROSS WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139707.